Iowa, 2019Hail and Damaging Winds in Iowa, September 18, 2019
September 18, 2019 · NWS DMX · 4 events in 2 counties and zones
A weak cold frontal boundary initiated storms overnight across portions of north central and northeast South Dakota that congealed into a quasi-linear convective system. That complex of storms moved east southeast into northwest Iowa and portions of central Iowa through the mid-morning hours of the 18th.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $10,000
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A weak cold frontal boundary initiated storms overnight across portions of north central and northeast South Dakota that congealed into a quasi-linear convective system. That complex of storms moved east southeast into northwest Iowa and portions of central Iowa through the mid-morning hours of the 18th. As the storms had moved ahead of the best forcing/parent boundary storms remained sub-severe and weakened through the morning and into the early afternoon. As some semblance of diurnal recovery occurred, a few storms were able to rejuvenate and produce a handful marginally severe to severe wind and hail report.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the first event at Sep 18, 11:28 AM CST, 1 hour 47 minutes earlier.
Area forecast discussion, Sep 18, 11:28 AM CST, 1 hour 47 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
1228 PM CDT Wed Sep 18 2019
.DISCUSSION.../Today through Tuesday/
Issued at 431 AM CDT Wed Sep 18 2019
*/ Highlights...
-Several rounds of showers and thunderstorms likely over the next
several days.
-Heaviest rainfall may be in central to northern Iowa, with a non-
zero chance of flooding issues starting tonight/tomorrow and
possibly Saturday/Sunday.
-Above-normal temperatures to continue...
*/ Summary...
Another seasonably hot and humid day is in store for central
Iowa. Expect temperatures for today to be similar... perhaps a
degree or two cooler than where they were yesterday, topping out
well into the 80s. With dewpoints expected to remain in the low
70s, heat index values will likely push the low 90s once again in
central to southern Iowa.
For tonight, confidence is high in heavy to moderate rainfall
occurring across north-central into south-central Iowa. These
showers and storms are expected to start in northern Iowa and very
slowly move southward through the overnight hours. Overall storm
motion may be less than 5 mph. In total, with this prolonged
rainfall event stretched into Thursday afternoon, rainfall amounts
in some locations may reach the 1 to 2 inch range. Localized flash
flooding cannot be ruled out. Today's forecasters will look closely
at the need for any type of flood headlines for tonight/tomorrow.
Yet another slug of showers and storms are forecast sometime near
Saturday that could bring widespread moderate rainfall totals.
Forecast confidence is somewhat low at this time as there is a large
amount of spread in terms of model timing and location of the
heaviest precip chances.
Overall, Sunday will be slightly cooler, but there is no
strong/prolonged CAA in sight behind the Saturday/Sunday
system...meaning next week's temperatures will likely remain in the
70s to 80s. If any sustained sunshine enters the forecast, next
week's temperatures will need to be bumped up at least 5 degrees.
*/ Technical Discussion...
Today...
08z Water vapor imagery clearly picking up on an upper low spinning
over NW North Dakota. Well-phased in the PVA side of this upper low,
a weaker impulse is being propagated east/NE across Minnesota.
Aloft, decent 500mb-300mb Q-Vector convergence that is leading a
broad swath of 700mb QG frontogenetical forcing is in play over
NW Iowa... supporting ascent processes. Lower in the atmos, a 40kt
LLJ has transported a huge slug of moisture that is advecting
PWATs of nearly 2 inches into NW Iowa, focused with a broad area
of 850mb moisture flux convergence. In response, showers and
thunderstorms have developed across the NW DMX CWA. Rainfall
amounts of 0.5 inches or so are currently forecast...with a few
localized amounts nearing 1 inch certainly possible. HI-res models
in good agreement with gradually propagating this mesoscale setup
eastward through today, with precip slowly diminishing as it
nears the eastern edge of the DMX CWA by the afternoon.
Tonight...
Another shortwave blasts through the upper Midwest between 06 and
12z Thursday. Similar to this morning's setup, abundant moisture
in play as PWAT values near 1.9 inches... which is an upwards
trend from last night. Heavy rainfall parameters favorable and
indicate moderately efficient rain producers. Corfidi vectors
effectively become nil and overall storm motions slow greatly. So
this system looks to play out as a giant swath of rain that starts
in north- central Iowa this evening, and very slowly drifts
southeastward through the overnight hours. Seemingly, the RAP has
been the most excited about rainfall totals as it has been
yielding amounts in the 1 to 3 inch range for this timeframe.
As mentioned yesterday, the north-central portion of Iowa... From
Ames to Fort Dodge to Mason City... has received roughly upwards of
600 percent of their normal rainfall totals over the past 7-10 days.
So antecedent soil conditions are very saturated. Further, will
have to see how this morning's rainfall plays out across the area.
While no notable flooding is expected from this morning's
rainfall, it may saturate the grounds in advance of tonight's
system. The possible need of flood-related headlines will be
looked at closely by today's forecast shift. Given the efficiency
of the rain producers from this morning, am becoming increasingly
nervous for tonight.
Saturday/Sunday...
A rather potent-looking upper low is being progged to come onshore
near the Oregon coastline and dip down through the Four corners
Region by Friday. Meanwhile, another shortwave is being progged to
propagate eastward across the northern CONUS. These two features
more-or-less Fujiwara over the upper Plains on Friday and eject
towards Minnesota Saturday. Further, the moisture associated with
the tropical system, Imelda, may be phased into these features as
well...being advected directly over Iowa sometime Saturday/Sunday.
Right now, long-range models do not have the best handle on how
these interactions will all play out. The GFS has been faster than
the ECMWF... and the 00z Wed GFS has catered more to the ECMWF
solution. So, have slowed precip timing slightly since yesterday
evening... mentioning the potential for this to carry into Sunday.
Long-range models are pushing PWATs of 2 inches into Iowa with this
setup. So will have to monitor this for another moderate to heavy
rainfall potential. Given what rain falls Thursday, this could lead
to "compounded" flood-related impacts. Due to high model spread,
confidence too low at this time to get too mired in the details of
timing/location/amounts. But will be watching this closely.
&&
.AVIATION.../For the 18Z TAFS through 18Z Thursday afternoon/
Issued at 1228 PM CDT Wed Sep 18 2019
Line of storms was previously expected to diminish continues to
work its way across central IA and could impact KALO and KDSM
through early afternoon. Otherwise it is expected to dissipate
before reaching KOTM. A surface boundary is situated across
northwest Iowa and is expected to be the focus for further
storm/shower development later this evening and continuing through
the taf forecast period. This boundary is expected to stall its
progression across central Iowa which would allow for an extended
period of SHRA/TSRA impacting KALO and KDSM Thursday morning. For
now have highlighted the greatest chances for TSRA/SHRA at all TAF
locations.
&&
.DMX WATCHES/WARNINGS/ADVISORIES...NONE.
&&
DISCUSSION...Kotenberg
AVIATION...Beerends
Hazardous weather outlook, Sep 18, 3:13 AM CST, 10 hours 2 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
413 AM CDT Wed Sep 18 2019
IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-
081>086-092>097-191100-
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun-
Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene-
Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper-
Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union-
Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne-
Appanoose-Davis-
413 AM CDT Wed Sep 18 2019
This Hazardous Weather Outlook is for much of central Iowa.
.DAY ONE...Today and tonight
Non-severe thunderstorms are likely north and west this morning.
Some may produce locally heavy rains however. Additional
thunderstorms are likely tonight, mainly across central sections.
Locally heavy rains and isolated flash flooding are possible. The
severe weather potential is low.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday
Thunderstorms will be likely into Thursday as well, mainly in the
morning. The potential for locally heavy rain and isolated flash
flooding will linger into the morning as well. The severe weather
potential remains low.
Other than dry conditions Monday, intermittent chances for
showers and thunderstorms will remain in the forecast from Friday
through Tuesday. The best chances will be over the weekend. The
outlook for the severe weather and heavy rain potential will be
better known in the coming days.
.SPOTTER INFORMATION STATEMENT...
Spotters may be needed for heavy rain and flooding reports through
Thursday morning.
Small
In the hours before
Special weather statement, Sep 18, 1:01 PM CST, 14 minutes before
Special Weather Statement
National Weather Service Des Moines IA
201 PM CDT Wed Sep 18 2019
IAZ038-039-050-181930-
Black Hawk IA-Tama IA-Grundy IA-
201 PM CDT Wed Sep 18 2019
...Strong Thunderstorm Moving Across Far Northern Tama County...
At 159 PM CDT, Doppler radar was tracking a strong thunderstorm just
northwest of Traer, or about 15 miles south of Waterloo, moving east
northeast at 20 mph.
Half inch hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
La Porte City, Traer, Reinbeck, Dysart, Washburn, Gilbertville and Tf
Clark State Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4230 9230 4214 9230 4216 9266 4233 9267
4245 9206 4230 9206
TIME...MOT...LOC 1859Z 255DEG 18KT 4229 9246
LeeThunderstorm Wind, Tama
- When
- September 18, 1:15 PM CST
- Where
- Tama County, 4.94 mi NNE of Dysart
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 42.240, -92.300
Trained spotter reported tree branches snapped off and estimated winds around 60 mph.
Thunderstorm Wind, Tama
- When
- September 18, 1:21 PM CST
- Where
- Tama County, 6.98 mi N of Dysart
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Public
- Coordinates
- 42.270, -92.300
Public reported tree and roof damage, including shingles blown off.
Thunderstorm Wind, Poweshiek
- When
- September 18, 3:43 PM CST
- Where
- Poweshiek County, 4.69 mi WNW of Montezuma
- Measured
- 54 kt (62 mph) estimated gust
- Property damage
- $5,000
- Reported by
- County Official
- Coordinates
- 41.611, -92.611
Poweshiek County Rd. Department reports a power pole blown down.
Hail, Poweshiek
- When
- September 18, 3:49 PM CST
- Where
- Poweshiek County, 1.24 mi NW of Montezuma
- Measured
- 1 in hail
- Reported by
- Broadcast Media
- Coordinates
- 41.590, -92.550
WHO TV relayed public reports of quarter sized hail near Montezuma.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding in Texas, September 18 to 19, 20193 deaths · $360 million · 5 events
- Tornado and Flash Flooding in Texas, September 18 to 19, 20192 deaths · 3 injured · $565 million · EF1 · 32 events
- Rip Current in North Carolina, September 18, 20191 death · 1 event
- Flooding in South Dakota, September 18 to 30, 2019$20,000 · 3 events
- Damaging Winds in Florida, September 18, 2019$16,000 · 55 kt wind · 6 events
- Marine Thunderstorm Winds in Gulf of Mexico, September 18, 20196 events
- Marine Thunderstorm Winds in South Atlantic Coastal Waters, September 18, 20195 events
- Hail in Nebraska, September 18, 20191.75 in hail · 5 events
- Flash Flooding and Heavy Rain in California, September 18, 20195 events
- High Wind in California, September 18, 201956 kt wind · 2 events
- Marine Thunderstorm Wind in Gulf of Mexico, September 18, 20191 event
- Waterspout in Gulf of Mexico, September 18, 20191 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 855756, 855757, 856260, 855758.